Alert archive / North Dakota / Red Flag Warnings in 2025
Red Flag Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at May 4, 2025, 12:56 AM MDT for 34 counties in North Dakota. It took effect at May 4, 2025, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2025, 12:56 AM MDT (06:56 UTC)
- In effect from
- May 4, 2025, 11:00 AM MDT
- Expired
- May 4, 2025, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
All 34 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3308 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126 WWUS83 KBIS 040656 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 156 AM CDT Sun May 4 2025 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR WESTERN AND CENTRAL NORTH DAKOTA... .Critical fire weather conditions will occur this afternoon through this evening over western and central North Dakota. Temperatures will climb into the mid 70s to mid 80s with relative humidity values dropping as low as 15 percent. Southerly winds will increase to 20 to 30 mph with gusts to 40 mph. Any fires that ignite will spread rapidly and become difficult to control. NDZ001>005-009>013-017>023-025-031>037-040>047-050-042100- /O.UPG.KBIS.FW.A.0004.250504T1700Z-250505T0200Z/ /O.NEW.KBIS.FW.W.0005.250504T1700Z-250505T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- 156 AM CDT Sun May 4 2025 /1256 AM MDT Sun May 4 2025/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this evening. The Fire Weather Watch is no longer in effect. * WINDS...Southerly at 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * AFFECTED AREA...Western and central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are forecast to occur. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Telken
3 follow-up statements
438 WWUS83 KBIS 041727 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1227 PM CDT Sun May 4 2025 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR WESTERN AND CENTRAL NORTH DAKOTA... .Critical fire weather conditions will occur through this evening over western and central North Dakota. Temperatures will climb into the mid 70s to mid 80s with relative humidity values dropping as low as 15 percent. Southerly winds will increase to 20 to 30 mph with gusts to 40 mph. Any fires that ignite will spread rapidly and become difficult to control. NDZ001>005-009>013-017>023-025-031>037-040>047-050-050200- /O.CON.KBIS.FW.W.0005.000000T0000Z-250505T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- 1227 PM CDT Sun May 4 2025 /1127 AM MDT Sun May 4 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL NORTH DAKOTA... * WINDS...South up to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * AFFECTED AREA...Western and central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are forecast to occur. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
594 WWUS83 KBIS 050008 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 708 PM CDT Sun May 4 2025 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR WESTERN AND CENTRAL NORTH DAKOTA... .Critical fire weather conditions will continue through this evening over western and central North Dakota, with temperatures in the upper 70s to mid 80s, relative humidity as low as 15 percent, and southerly winds up to 30 mph with gusts to 40 mph. Any fires that ignite will spread rapidly and become difficult to control. NDZ001>005-009>013-017>023-025-031>037-040>047-050-050200- /O.CON.KBIS.FW.W.0005.000000T0000Z-250505T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- 708 PM CDT Sun May 4 2025 /608 PM MDT Sun May 4 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL NORTH DAKOTA... * WINDS...South up to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * AFFECTED AREA...Western and central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are forecast to occur. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hollan
124 WWUS83 KBIS 050203 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 903 PM CDT Sun May 4 2025 ...RED FLAG WARNING HAS EXPIRED... .Relative humidity will begin a steady climb through the overnight hours, reaching maximum values around 50 to 70 percent early Monday morning. Southerly winds will only diminish slightly, remaining sustained around 10 to 20 mph through the night. Isolated showers and thunderstorms will also remain possible across parts of western North Dakota through tonight, but lightning chances greatly diminish after midnight. NDZ001>005-009>013-017>023-025-031>037-040>047-050-050315- /O.EXP.KBIS.FW.W.0005.000000T0000Z-250505T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- 903 PM CDT Sun May 4 2025 /803 PM MDT Sun May 4 2025/ ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL NORTH DAKOTA... Relative humidity will begin a steady climb through the overnight hours, reaching maximum values around 50 to 70 percent early Monday morning. Southerly winds will only diminish slightly, remaining sustained around 10 to 20 mph through the night. Isolated showers and thunderstorms will also remain possible across parts of western North Dakota through tonight, but lightning chances greatly diminish after midnight. $$ Hollan
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 3, 11:36 PM MDT, 1 hour 20 minutes earlier. Its key messages:
- Gusty southerly winds and low humidity values may result in critical fire weather conditions Sunday afternoon and evening. A Fire Weather Watch has been issued.
- Low to medium chances for rain showers return Sunday night through Monday, with a few thunderstorms possible. Rain chances may linger into Tuesday.
- Dry weather, with breezy winds at times, are forecast to return for the middle into the end of the work week.
Area forecast discussion, May 3, 11:36 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1236 AM CDT Sun May 4 2025 .KEY MESSAGES... - Gusty southerly winds and low humidity values may result in critical fire weather conditions Sunday afternoon and evening. A Fire Weather Watch has been issued. - Low to medium chances for rain showers return Sunday night through Monday, with a few thunderstorms possible. Rain chances may linger into Tuesday. - Dry weather, with breezy winds at times, are forecast to return for the middle into the end of the work week. && .UPDATE... Issued at 1236 AM CDT Sun May 4 2025 The forecast remains on track. UPDATE Issued at 1021 PM CDT Sat May 3 2025 Quiet weather continues late this evening, with clear skies and south to southeasterly winds persistent around 10 mph across the area. Fire Weather Watch remains in effect for Sunday. No changes needed with this update. UPDATE Issued at 644 PM CDT Sat May 3 2025 A pleasant Saturday evening continues across the area, with not a cloud in the sky and relatively light winds, although there are occasionally some gusts up to 20 mph across the west and north. Freshened up the forecast through the night but no big changes needed. && .DISCUSSION... Issued at 259 PM CDT Sat May 3 2025 High pressure ridge will keep clear and mild conditions through tonight. Low RH through this evening will result in near critical fire weather conditions, although south winds around 10 mph will be just short of critical fire weather criteria. Lows tonight are forecast to be in the 40s High pressure ridge moves eastward on Sunday, leaving a strong southerly gradient across the area. NBM winds are just shy of advisory criteria. There are decent winds aloft, although pressure falls and lack of cold air advection could limit the wind potential on Sunday. HREF and ECMWF EFI also showing winds may fall just short of advisory levels. Thus held off on any wind products for now. The warm air in the 70s and 80s, combined with lingering dry air and RH in the teens and 20s, and winds gusting near 40 MPH could bring critical fire weather conditions. For now continued the Fire Weather Watch. Breezy winds may then linger through the night on Sunday. Of interest is some elevated instability and a robust low level jet Sunday evening into Sunday night. This could bring a few isolated thunderstorms to the northwest. Perhaps a strong wind gust is also possible from any storms that develop. Cold front then looks to push through on Monday. Current timing is such that warm temperatures may linger across much of the CWA for Monday, except the northwest. Widespread showers and thunderstorms will be found as this front passes through. There is some MUCAPE near 1000 J/KG ahead of this front, yet the best shear looks to remain along or behind the front. If these two parameters can better align then perhaps a strong to severe storm is possible Monday. Confidence is not high enough to message severe weather at this point, and SPC has maintained a general risk for our area. Behind the front could be some strong northerly winds. NBM is currently in the forecast, although some higher winds are possible especially in the northwest where ECMWF EFI values are elevated. Some linger showers may be found Monday night into Tuesday, with lows Monday night in the upper 30s to upper 40s. Post frontal conditions are then found Tuesday, with some breezy winds and a few lingering showers. Temperatures will be cooler and in the 50s to perhaps 60s in the east. Tuesday night then sees a few lingering clouds. Cooler temperatures could be found Wednesday morning with low in the 30s to lower 40s. Ridge then builds in the western for later in the work week. Depending on placement of this ridge we could see more of the ridge overhead or zonal flow from the flattening of the ridge. Warmer temperatures in the 70s should return as a result of either. Some breezy winds may also be found. Flattening of the ridge could bring some isolated precipitation chances, although a mainly dry forecast is currently in place given the lack of confidence. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1236 AM CDT Sun May 4 2025 VFR ceilings and visibility are expected through the period. Light winds and clear skies will prevail through the night tonight. Conditions will then become windy during the day Sunday as southerly sustained winds increase to 20 to 25 kts with gusts up to 35 kts. && .FIRE WEATHER... Issued at 259 PM CDT Sat May 3 2025 RH values will remain low through this evening, and generally in the mid teens to mid 20s. Winds will be out of the south and around 10 mph. Thus near critical fire weather conditions will be found through this evening, although winds are forecast to be short of critical fire weather criteria. Clear skies and dry conditions will remain tonight. A steady southerly wind may also be found, with RH values rebounding to 60 to 80 percent. On Sunday winds become notably stronger, 20 to 30 mph with gusts to 40 mph. Humidity values will be a tad bit higher, but still in the upper teens to upper 20s which meets critical fire weather condition criteria for western into central North Dakota. Therefore, have issued a Fire Weather Watch for all of our area except Dickey and LaMoure Counties where winds look to be a tad bit lower, but will still have to keep a close eye on that area. With this all said, it is noted that grasses are starting to green up, but this has not progressed enough to counter the remaining tall dead grasses from last season. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CDT /11 AM MDT/ today through this evening for NDZ001>005-009>013-017>023-025-031>037- 040>047-050. && UPDATE...Telken DISCUSSION...Anglin AVIATION...Telken FIRE WEATHER...Anglin
Hazardous weather outlook, May 3, 11:23 PM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1223 AM CDT Sun May 4 2025 NDZ001>005-009>013-017>023-025-031>037-040>047-050-050530- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- McIntosh- 1223 AM CDT Sun May 4 2025 /1123 PM MDT Sat May 3 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Fire Weather Watch in in effect Sunday afternoon and evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-051-050530- La Moure-Dickey- 1223 AM CDT Sun May 4 2025 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near-critical weather conditions are possible Sunday afternoon and evening due to the combination of low relative humidity and gusty southerly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
Nearby
Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.